By Steven Reinberg and Margaret Steele
THURSDAY, Nov. 1 (HealthDay News) -- Twenty-eight people have now died and 386 have been sickened in the ongoing fungal meningitis outbreak linked to contaminated steroid injections from a Massachusetts specialty pharmacy, federal health officials reported Thursday.
Infections have been reported in 19 states. Virginia initially reported three deaths tied to the outbreak, but reduced it to two deaths on Thursday, the U.S. Centers for Disease Control and Prevention reported.
The CDC had the following state-by-state breakdown of cases: Florida: 23 cases, including 3 deaths; Georgia, 1 case; Idaho, 1 case; Illinois, 1 case; Indiana: 48 cases, including 3 deaths; Maryland: 22 cases, including 1 death; Michigan: 106 cases, including 7 deaths; Minnesota: 10 cases; New Hampshire: 11 cases; New Jersey: 18 cases; New York: 1 case; North Carolina: 3 cases, including 1 death; Ohio: 15 cases; Pennsylvania: 1 case; Rhode Island: 2 cases; South Carolina: 1 case; Tennessee: 75 cases, including 11 deaths; Texas: 1 case; Virginia: 46 cases, including 2 deaths.
Nine of the 386 cases involve what the CDC calls "peripheral joint infection," meaning an infection in a knee, hip, shoulder or elbow. These joint infections aren't considered as dangerous as injections near the spine for back pain that have been linked to the potentially fatal meningitis infections.
Meningitis is inflammation of the lining surrounding the brain and spinal cord. The steroid injections are used to treat pain in the lower back as well as joints.
Infected patients have developed a range of symptoms approximately one to four weeks following their injection. People who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body or slurred speech, the CDC said.
The CDC and state health departments estimate that roughly 14,000 patients may have gotten steroid injections from the specialty pharmacy, the New England Compounding Center, based in Framingham, Mass. All of the fungal meningitis patients identified so far were thought to be injected with methylprednisolone acetate from the Massachusetts pharmacy, according to the CDC.
Massachusetts officials have begun a criminal investigation into the specialty pharmacy.
Federal investigators said last Friday that a tour of the Framingham plant found foreign, "greenish-black" material in some vials of the injectable steroid suspected as the cause of the illnesses. The contaminated product was one of a host of potential violations discovered during a recent inspection of the New England Compounding Center's plant.
On Wednesday, the U.S. Food and Drug Administration said that a company with the same founders as the New England Compounding Center was voluntarily recalling all of its products.
"Ameridose LLC, based in Westborough, Mass., is voluntarily recalling all of its unexpired products in circulation," the FDA said in a statement.
"The FDA is currently conducting an inspection of Ameridose's facility," the agency said. "Although this inspection is ongoing, the FDA's preliminary findings have raised concerns about a lack of sterility assurance for products produced at and distributed by this facility."
While the FDA said there have been no reports of infections linked to Ameridose products, the agency recommended the recall "out of an abundance of caution."
"Health care professionals and patients may dial the FDA's Drug Information Line at 855-543-DRUG  and press [the star sign] to get the most recent information regarding the Ameridose recall and speak directly to a pharmacist," the agency added.
The New England Compounding Center is what's known as a compounding pharmacy. These pharmacies combine, mix or alter ingredients to create drugs to meet the specific needs of individual patients, according to the FDA. Such customized drugs are frequently required to fill special needs, such as a smaller dose, or the removal of an ingredient that might trigger an allergy in a patient.